I am a 39 yr old female. At age 29 I was diagnosed with High Blood pressure & low potassium (had low potassium for a few yrs b4) Started taking Atenoretic 50 mg - 1 a day for blood pressure and potassium pills. 2-3 years later, I had swelling so they switched me to Atenolol/Chlorthal 50/25 - 1 a day. Each year my potassium has gotten worse. About 5 yrs ago they added Spironolactone 25 mg twice a day to help w/potassium. In the past yr my potassium pills have doubled (I now take 12 - 10meq potassium pills a day) we are having difficulty keeping my potassium above the "low" normal. My doctor tested for aldosterone and renin, both of which came back high. She sent me to an Endocrinologist who did a renal artery duplex test which came back normal. All kidney blood test have come back normal & no signs of diabetes. The Endocrinologist sent me back to my doctor, neither of which has ordered any more test or changed any meds. Basically endocrinologist is done w/me & my doctor said she’ll see me at my check up in March. My blood pressure has remained in control all these years and still is (113/68) give or take a few on each. I have high cholesterol -238. Not on meds for this.
I did not take spironlactone for 3 days (kept forgetting to pick up at pharmacy) I had tingling in hands, legs & face along w/ chest pains) Once the medicine was in my system, all symptoms went away.
I am tired all the time, muscle weakness, get sick when I exercise w/ cramps & diarrhea. pee every hour or two – periods are irregular, thirsty & do not sleep well.
Family HIstory: Dad has aneurysm on artery leading to kidney. Has heart disease, high cholesterol, & circulation disease - bergers disease, had lower left leg amputated approx. 30 yrs ago. He had heart attack approx 15 yrs ago, had a balloon approx 10 yrs ago, stints - past couple of yrs and open heart surgery this yr. My grandmother - Dad’s Mom passed away of heart attack 20 yrs ago.
You probably have hyperaldosteronism -- one acceptable treatment is spironolactone -- but may be best to seek out a hypertension/adrenal expert in a university setting as the diagnosis is usually not straight-forward.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.